Alert archive / Iowa / Flash Flood Warnings in 2007
Flash Flood Warning 48, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 19, 2007, 5:29 PM CDT for Buchanan County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 2007, 5:29 PM CDT (22:29 UTC)
- Expired
- Aug 19, 2007, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:50 PM CDT | HEAVY RAIN 1.19 | Stanley, IA | RAINFALL TOTAL SINCE 317 P.M. |
| Aug 19, 8:15 PM CDT | FLASH FLOOD | Independence, IA | WATER COVERING US HWY 150 ABOUT 1 FOOT DEEP. WATER FLOODING A FEW BASEMENTS ON NE SIDE OF INDEPENDENCE. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 192232 FFWDVN IAC019-200130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 529 PM CDT SUN AUG 19 2007 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA... THIS INCLUDES THE CITY OF INDEPENDENCE... * UNTIL 830 PM CDT * AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN PRODUCING THUNDERSTORMS OVER THE WARNED AREA...ESPECIALLY ALONG AND NORTH OF HIGHWAY 20. BUCHANAN COUNTY EMERGENCY MANAGEMENT REPORTS THAT MANY DITCHES AND WATERWAYS ARE FULL IN THE NORTHERN PORTIONS OF THE COUNTY. ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE WARNED AREA ENHANCING RAINFALL AMOUNTS AND THE POTENTIAL FOR FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INDEPENDENCE...QUASQUETON...WINTHROP...LAMONT...HAZLETON AND AURORA. FLASH FLOODING IS LIKELY ON HARTER CREEK...MALONE CREEK...PINE CREEK...BUFFALO CREEK...AND OTTER CREEK. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205 $$
2 follow-up statements
000 WGUS73 KDVN 200044 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 739 PM CDT SUN AUG 19 2007 IAC019-200130- BUCHANAN IA- 739 PM CDT SUN AUG 19 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR BUCHANAN COUNTY... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONLY A FEW SHOWERS THROUGHOUT THE COUNTY. HOWEVER...A LINE OF STRONG THUNDERSTORMS WAS MOVING INTO WESTERN BLACK HAWK COUNTY...AND WILL MOVE ACROSS THE WARNED AREA BETWEEN 8 PM AND 10 PM. THIS LINE OF STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN WITH RATES IN EXCESS OF 1 INCH IN 30 MINUTES. THIS HEAVY RAIN FALLING ON ALREADY SATURATED GROUND WILL GO STRAIGHT INTO RUNOFF AND POSE A THREAT FOR FLASH FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMONT...HAZLETON...AURORA...INDEPENDENCE...JESUP...QUASQUETON AND WINTHROP. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS... UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY. LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205 $$
000 WGUS73 KDVN 200130 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 827 PM CDT SUN AUG 19 2007 IAC019-200137- BUCHANAN IA- 827 PM CDT SUN AUG 19 2007 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM CDT FOR BUCHANAN COUNTY... A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 930 PM FOLLOWED BY LINGERING LIGHT TO MODERATE RAIN INTO THE LATE EVENING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THIS LINE. THIS HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING OR POORLY DRAINED AREAS. FLOODING OF DITCHES...SMALL STREAMS AND CREEKS WILL ALSO BE POSSIBLE. LAT...LON 4231 9205 4234 9163 4263 9164 4262 9205 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:08 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 19, 3:08 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 308 PM CDT SUN AUG 19 2007 .SYNOPSIS... SURFACE BOUNDARY HAS LIFTED NORTH TO AXIS ROUGHLY FROM INDEPENDENCE TO PRINCETON WITH WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE SOUTH IN DEEP TROPICAL MOISTURE PROFILE. REMNANTS FROM T.D. ERIN WERE ANALYZED AT 12Z OVER N CENTRAL OK BUT HAS SINCE SHOWED SIGNS ON SATELLITE WV IMAGERY SHEARING OUT TO THE EAST. WIDESPREAD ISENTROPIC LIFT/WARM MOIST ADVECTION EXTENDED NORTHEAST OF THE DECAYING CYCLONE INTO MO...IL...AND IA...FEEDING THE ON-GOING CONVECTION WITH VERY HEAVY RAINFALL RATES. ANOTHER FEATURE OF NOTE WAS UPPER SHORTWAVE MOVING EAST ACROSS SD THAT WILL IMPACT LOCAL AREA TONIGHT. && .SHORT TERM...TONIGHT AND MONDAY... CHALLENGING FORECAST WITH POTENTIAL FOR ADDITIONAL HEAVY RAINFALL IN REGION AND WILL CONTINUE WITH ON-GOING FLASH FLOOD WATCH. WILL EXPAND THIS WATCH FURTHER SOUTH TO COVER ENTIRE CWA DUE TO UNCERTAINTY IN AREAS OF HIGHEST QPF TONIGHT...COMBINED WITH HEAVY RAINFALL TODAY THAT HAS SATURATED PORTIONS OF AREA ALONG AND SOUTH OF I-80. ADDITIONAL VORT LIFTING NORTHEAST AHEAD OF MAIN DECAYING LOW WILL FEED ADDITIONAL STORMS TONIGHT...BEFORE REMNANTS LIFT NORTHEAST SUGGESTING NORTHEAST PORTION OF CWA TO HAVE BEST POTENTIAL FOR HEAVY RAINFALL. LOW CONFIDENCE IN MODEL HANDLING OF THIS FEATURE...WHICH 18Z ANALYSIS INDICATED HAD LOST MOST OF ITS LOW LEVEL CIRCULATION....BUT ALL NGM/NAM/GFS LIFT NORTHEAST INTO EASTERN CWA TOWARD MORNING. ANOTHER SOURCE OF LIFT IS SHORTWAVE MOVING THROUGH DAKOTAS THAT IS ALREADY FEEDING CONVECTION IN SOUTHERN MN...WHICH WILL LIKELY EXPAND E-SE WITH ACTIVATION OF NOCTURNAL LOW LEVEL JET AND RICH MOISTURE FEED. UPSHOT IS POTENTIAL FOR LARGE AREA OF 1 TO 2 INCH RAINFALL AMOUNTS OVER NEXT 12-18 HOURS WITH LOCAL AMOUNTS MUCH HIGHER IN NW IL WERE PARAMETERS FAVORABLE FOR TRAINING STORMS WILL BE MAXIMIZED. ON MONDAY...SURFACE BOUNDARY PROGGED TO LINGER ACROSS CWA...WHICH COMBINED WITH ADDITIONAL WEAK SHORTWAVES IN MID LEVEL WESTERLIES OVER AREA WILL CONTINUE CHANCES FOR THUNDERSTORMS. BREAK IN FLOW OF RICH GULF MOISTURE SHOULD DIMINISH POTENTIAL FOR ADDITIONAL HEAVY RAINFALL. ..SHEETS.. .LONG TERM...MONDAY NIGHT SUNDAY... MESSY FORECAST THROUGH THE LONG TERM. FAIRLY STAGNANT PATTERN PERSISTS WITH OVERALL ZONAL FLOW ACROSS THE UPPER MIDWEST AND STATIONARY OR WARM FRONTS HOVERING OVER THE AREA THROUGH MID WEEK. MAIN FORECAST CHALLENGE IS TO NARROW TIMING OF GREATEST PRECIP CHANCES. AT THIS POINT IT LOOKS LIKE THE BEST CHANCE FOR A BREAK IS WEDNESDAY AS THE SURFACE FRONT HANGS TO OUR WEST AND THE MODELS SUGGEST WE WILL BE BETWEEN SHORT WAVES. MAIN MODE OF CONVECTION IS EXPECTED TO BE NOCTURNAL. TEMPERATURES WILL BE VERY TRICKY AS THEY WILL BE HIGHLY DEPENDENT ON OVERNIGHT CONVECTION...FRONTAL POSITION...AND CLOUD COVER. A MORE SIGNIFICANT CHANGE COMES FRIDAY/SATURDAY AFTER THE MODELS PUSH A COLD FRONT THROUGH...DRYING THINGS OUT FOR THE WEEKEND. GIVEN ALL OF THE UNCERTAINTY...HAVE MADE ONLY MINOR TWEAKS TODAY. WE JUST HAVE TO TAKE THIS WEEK ONE EVENT AT A TIME. && .AVIATION... STATIONARY FRONT WILL LINGER ACROSS EASTERN IA INTO NORTHERN IL THROUGH MONDAY...WHICH COMBINED WITH A FEED OF TROPICAL MOISTURE FROM REMNANTS OF ERIN WILL CONTINUE WIDESPREAD THUNDERSTORMS TONIGHT INTO MONDAY. THUNDERSTORMS TONIGHT WILL HAVE EXCESSIVE RAINFALL RATES AND IFR CIGS/VISBYS AND MOST COMMON ALONG AND NORTH OF CID TO MLI TERMINALS. SOUTH...INCLUDING BRL...WILL BE MORE SCATTERED. LINGERING LOW LEVEL MOISTURE WILL LIKELY LEAD TO IFR CIGS AND FOG MON MORNING TO IMPACT MOST TERMINALS. CONDITIONS SHOULD LIFT TO MVFR BY MON AFTERNOON. 33 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON. IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON. MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON. && SHEETS/33
Hazardous weather outlook, Aug 19, 3:58 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 PM CDT SUN AUG 19 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 358 PM CDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH MONDAY AFTERNOON. PERIODS OF THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE TONIGHT...CAUSING LOCALIZED FLASH FLOODING. RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE EXPECTED TO CAUSE FLASH FLOODING... PARTICULARLY IN URBAN OR HILLY AREAS. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS THIS AFTERNOON INTO THIS EVENING AND EVENING COULD BECOME SEVERE...MAINLY ALONG AND NORTH OF HIGHWAY 20 AND WEST OF THE MISSISSIPPI RIVER. THE MAIN SEVERE THUNDERSTORM THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY REPEATED BOUTS OF HEAVY RAIN WILL CONTINUE MONDAY...AND POSSIBLY INTO TUESDAY. EACH ROUND OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN AND LOCALIZED FLASH FLOODING. IF MULTIPLE ROUNDS OF THUNDERSTORMS MOVE OVER THE SAME AREA...RIVER LEVELS WILL ALSO BEGIN TO RISE RAPIDLY. THERE IS MUCH FORECAST UNCERTAINTY IN BOTH THE LOCATION OF THE HEAVIEST RAIN AND THE EXACT AMOUNT OF RAINFALL AT ANY SPECIFIC LOCATION. YOU SHOULD MONITOR WEATHER AND RIVER FORECASTS CLOSELY OVER THE NEXT FEW DAYS AND BE PREPARED TO TAKE QUICK ACTION IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. WEDNESDAY THROUGH FRIDAY...THE FRONT WILL CONTINUE TO LINGER NEAR THE AREA. THIS WILL RESULT IN ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS WITH THE RISK OF ADDITIONAL HEAVY RAINFALL AND LOCALIZED FLOODING FROM RAIN SOAKED SURFACES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF NORTHEAST IOWA THIS AFTERNOON AND EVENING. AREA WIDE...PLEASE REPORT RAINFALL AMOUNTS OVER ONE INCH AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. 33
In the hours before
Special weather statement, Aug 19, 1:01 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 101 PM CDT SUN AUG 19 2007 ILZ016>018-192015- HENRY IL-BUREAU-PUTNAM- INCLUDING THE CITIES OF...KEWANEE...PRINCETON...HENNEPIN 101 PM CDT SUN AUG 19 2007 ...THUNDERSTORMS WITH HEAVY RAINFALL FROM THE QUAD CITIES TO PRINCETON... SCATTERED THUNDERSTORMS EXTENDING WEST TO EAST ALONG INTERSTATE 80 FROM THE QUAD CITIES TO PRINCETON WILL CONTINUE TO IMPACT THE AREA WITH PERIODS OF HEAVY RAIN THROUGH 2 PM. RAINFALL RATES AS HIGH AS 1.5 INCHES IN LESS THAN AN HOUR WILL RESULT IN PONDING WATER ON ROADWAYS AND VERY POOR VISIBILITY. AS STORMS MOVE REPEATEDLY OVER THE SAME AREAS...RAINFALL AMOUNTS AS HIGH AS 2 TO 3 INCHES WILL BE POSSIBLE. THIS MAY RESULT IN RAPID RISES ON SMALL STREAMS AND STREET FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHWEST ILLINOIS INCLUDING HENRY...BUREAU AND PUTNAM COUNTIES UNTIL MONDAY AFTERNOON. MOTORISTS SHOULD AVOID DRIVING THROUGH STANDING WATER. SLOW DOWN AND USE HEADLIGHTS WHEN DRIVING IN HEAVY RAIN. KEEP CHILDREN AND PETS AWAY FROM STORM DRAINS AND DRAINAGE DITCHES. DLS
Local storm report, Aug 19, 3:36 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HEAVY RAIN STANLEY 42.64N 91.81W
08/19/2007 M0.70 INCH BUCHANAN IA TRAINED SPOTTER
.70 INCHES OF RAIN IN 14 MINUTES
&&
DMDLocal storm report, Aug 19, 3:47 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN OQUAWKA 40.94N 90.95W
08/19/2007 E1.00 INCH HENDERSON IL TRAINED SPOTTER
OVER 1 INCH OF RAIN IN PAST 45 MINUTES.
&&
15Local storm report, Aug 19, 3:56 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT SUN AUG 19 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HEAVY RAIN 5 N JESUP 42.55N 92.07W
08/19/2007 M1.50 INCH BUCHANAN IA TRAINED SPOTTER
IN THE PAST HOUR.
&&
15The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:38 AM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 6 days |
| Aug 19, 3:35 PM CDT | Flash Flood Warning | DVN | Buchanan | 115 min |
Nearby
Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.